Virginia, 2021Damaging Winds in Virginia, July 8, 2021
July 8, 2021 · NWS LWX · 4 events in 3 counties and zones
A couple bands of thunderstorms well out ahead of Tropical Storm Elsa produced a few instances of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple bands of thunderstorms well out ahead of Tropical Storm Elsa produced a few instances of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 8:38 AM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 8, 8:38 AM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
938 AM EDT Thu Jul 8 2021
.SYNOPSIS...
Tropical Storm Elsa will move through the southeastern CONUS today,
passing through our area tonight before moving well off to the
northeast on Friday. A cold front behind Elsa will stall out near
the area later Friday through Saturday before retreating to the
north as a warm front Sunday. High pressure over the Atlantic will
control the weather pattern for the early and middle portions of
next week. Please refer to the National Hurricane Center for the
latest information regarding the track of Elsa.
&&
.NEAR TERM /THROUGH TONIGHT/...
9:30 AM UPDATE: Tropical Storm Elsa is still on track as far as
timing and location, currently centered over upstate SC and
moving into central NC. Precip is generally located north and
east of the center, and that will continue to be the case.
Currently over our area, seeing some showers out west, and just
generally overcast skies obviously tied to the approaching
upper trough from the west and Elsa to our south.
Ahead of Elsa, hi-res guidance continues to pick up on some
spotty showers and thunderstorms out ahead of Elsa. These
primarily seem to be west of the Blue Ridge and then continuing
into northern MD, before pushing off to the north. Given the
approaching upper trough, and of course Elsa as well, could see
a few damaging wind gusts in any storms this afternoon.
Instability won't be nearly what we have seen in recent days,
but looks to be in the 1000-1500 range given the forecast
amounts from the 12z IAD sounding. Any storms should quickly
dissipate as Else inches closer and subsidence around the
periphery builds into the region. By this point though, Else
will become the primary focus, as rain pushes into southern
Maryland early this evening.
PREVIOUS DISCUSSION: Elsa will track over southernmost MD
tonight. Forecast confidence has increased over the last 24
hours, thus prompting the upgrade of tropical headlines to a
Tropical Storm Warning for Calvert and St. Mary's counties and
the surrounding waters. Showers are expected to increase in
frequency and intensity as we continue through the remainder of
the afternoon into the early evening hours with embedded
thunderstorms. However, the bulk of the rain will fall late
tonight into early Friday morning, especially for areas mainly
along and inside I-95, with the heaviest across southern MD. The
most likely scenario brings roughly 2-3" of rain across
southern MD, with areas northwest of there likely seeing not
much at all from Elsa. However, given the uncertainty of the
chance of over performance, have continued the Flash Flood Watch
for areas inside I-95.
As far as winds are concerned, those impacts will likely be
confined to the waters for the most part, with portions of St.
Marys and Calvert counties potentially getting in on the action
as well. That will just depend on exactly where the center of
Elsa tracks. Additionally, there is an isolated tornado threat
for far southern MD as well. This will likely be a quick hitter
in terms of winds, with the peak being between about 9PM
Thursday to 3AM Friday morning roughly.
Amidst all of this, temperatures rise into the mid to upper 80s
Thursday, with overnight lows around the upper 60s to low 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Any impacts from Elsa should be quickly winding down as we continue
into the early morning hours Friday as the storm races into New
England territory. Expect Friday to be somewhat of a mixed bag as
guidance is split on solutions in terms of remnant showers and total
cloud cover. The consensus is that Friday morning looks to remain
mostly dry, aside from the chance for a few hit-or-miss showers
across the mountains. Conditions will remain humid however with dew
points in the 70s. Friday afternoon looks potentially
concerning as the front approaches from the west. The combination of
1000-1500 J/Kg CAPE, 30-40kt 0-6Km shear, and strong forcing
mechanism would yield the potential for developing thunderstorms,
some of which may be severe in nature. Storm severity will be highly
dependent on cloud cover as if clouds hold strong throughout much of
the morning and early afternoon hours, could limit instability.
However, expect some subsidence to counteract this as Elsa continues
to track northeastward.
Saturday looks to be better with high pressure in control as
temperatures remain in the mid 80s for most along with lesser
humidity.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Upper-level and surface high pressure will begin to strengthen over
the Atlantic Sunday and this will cause a boundary to move
northeast as a warm front through our area. The increased heat and
humidity will lead to more chances for showers and thunderstorms,
and some of those storms may be strong to perhaps even severe due to
higher amounts of instability and marginal shear.
Bermuda high will take over for Monday through Wednesday while the
upper-level high shifts west toward the Mid-Atlantic Coast. More hot
and humid conditions are expected. The heat and humidity will lead
to the chance for an afternoon/evening thunderstorm each day.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR conditions continue through the morning hours into the early-mid
afternoon. CIG/VSBY restrictions arise this afternoon and continue
overnight as shower activity increases in frequency and intensity as
Elsa tracks northward. There will also be breezy northwesterly winds
to the west of the track. Elsa is projected to exit offshore into
southern New England by early Friday morning. There may be a few
hours of returned VFR conditions mainly Friday morning. However an
approaching cold front will keep conditions unsettled on Friday with
shower and storms possible again in the afternoon, which could lead
to further restrictions. High pressure returns on Saturday
resulting in quieter weather.
Southerly winds will return for Sunday as high pressure builds
over the Atlantic. A few showers and perhaps a stronger
thunderstorm are possible. The best chance for a stronger storm
will be later in the afternoon and evening.
High pressure will continue to bring southerly winds for Monday
along with a possible afternoon/evening thunderstorm. Patchy fog
is possible early Monday morning, but confidence is low.
&&
.MARINE...
Tropical Storm Warnings remain in effect for the lower Tidal Potomac
and middle and lower portions of the Chesapeake Bay. Tropical storm
force winds are expected mainly Thursday night into early
Friday morning during along with heavy rainfall. Also expect the
possibility of a few waterspouts across the lower bay.
For the remainder of the waters, a SCA is in effect Thursday
afternoon through Friday morning.
Additional SCAs are not expected for the remainder of Friday into
much of the weekend. However, isolated SMWs are possible with any
impending storms that cross the waters late Friday.
High pressure will build over the Atlantic, causing southerly winds
for Sunday and Monday, but the gradient should be light enough for
winds to be below SCA criteria for most of the time. An
afternoon/evening thunderstorm is possible each day, and locally
gusty winds may accompany any thunderstorm that develops.
&&
.TIDES/COASTAL FLOODING...
Elsa will track up the Mid-Atlantic Coast later this afternoon
through tonight. A southerly flow ahead of the system will
strengthen during this time. This may lead to minor flooding during
the high tide cycle tonight into early Friday for sensitive areas.
Anomalies should fall behind the system later Friday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch from 5 PM EDT this afternoon through Friday
morning for MDZ008-011-013-014-016>018-508.
Tropical Storm Warning for MDZ017-018.
VA...Flash Flood Watch from 5 PM EDT this afternoon through Friday
morning for VAZ057.
WV...None.
MARINE...Flash Flood Watch from 5 PM EDT this afternoon through Friday
morning for ANZ535.
Tropical Storm Warning for ANZ533-534-537-539>543.
Small Craft Advisory from 2 PM this afternoon to 6 AM EDT
Friday for ANZ530>532-535-536-538.
&&
SYNOPSIS...BKF
NEAR TERM...MSS/CJL
SHORT TERM...MSS
LONG TERM...BJL
AVIATION...BJL/MSS
MARINE...BJL/MSS
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Jul 8, 4:10 AM EST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
510 AM EDT Thu Jul 8 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-091000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
510 AM EDT Thu Jul 8 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
A severe storm with locally damaging wind gusts is possible this
afternoon and evening, especially across the Washington and
Baltimore Metropolitan areas. An isolated instance of flooding is
possible as well.
A Tropical Storm Warning remains in effect for St. Mary's and
Calvert counties, including the adjacent waters along the
Chesapeake Bay and Lower tidal Potomac river. Most of the impact
from Elsa will occur tonight. Flooding rains, minor tidal
flooding, and an isolated tornado are all threats. For additional
information on Tropical Storm Elsa, consult the latest forecast
from the National Hurricane Center.
A Flash Flood Watch is in effect from this afternoon through
tonight for locations near and east of Interstate 95.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A severe storm is possible Friday afternoon and evening, with
damaging winds being the primary threat.
There is a slight severe storm threat for Sunday and Monday.
Scattered severe storms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and tonight.
Please report any wind damage or flooding to the National Weather
Service. Spotter activation may be needed for Friday as well as
Sunday and Monday during the afternoon and evening hours each day.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-091000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
510 AM EDT Thu Jul 8 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A severe storm with locally damaging wind gusts is possible this
afternoon and evening. An isolated instance of flooding is
possible as well.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a slight severe storm threat for Sunday and Monday.
Scattered severe storms are possible during the afternoon and
evening hours each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday and Monday.
MDZ001-501-502-VAZ503-504-WVZ501>506-091000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
510 AM EDT Thu Jul 8 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a slight severe storm threat for Sunday and Monday.
Scattered severe storms are possible during the afternoon and
evening hours each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday and Monday.
Thunderstorm Wind, Fairfax
- When
- July 8, 12:57 PM EST
- Where
- Fairfax County, 1.33 mi ESE of Franconia
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 38.790, -77.109
Tree damage was reported in the Rose Hill, Ridgeview, and Franconia area. Several side streets were impassable due to fallen trees, branches, and wires. Various lanes of VA-644 Franconia Road was blocked by fallen trees and branches near Clermont Drive.
Thunderstorm Wind, Alexandria (C)
- When
- July 8, 1:03 PM EST
- Where
- Alexandria (C) County, 1.18 mi SW of Alexandria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 38.810, -77.098
Large tree limbs were blown down near the intersection of VA-236 Duke Street and North Early Street. A tree blew down onto southbound I-395 Henry G. Shirley Memorial Highway at mile marker 5.
Thunderstorm Wind, Loudoun
- When
- July 8, 2:15 PM EST
- Where
- Loudoun County, 2.7 mi N of Unison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 39.069, -77.782
Trees blew down near the intersection of VA-700 Woodtrail Road and Hillock Lane. Trees blew down near the intersection of VA-731 Watermill Road and VA-734 Snickersville Turnpike.
Thunderstorm Wind, Loudoun
- When
- July 8, 2:20 PM EST
- Where
- Loudoun County, 0.15 mi NNE of Lincoln
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Department of Highways
- Coordinates
- 39.122, -77.679
Trees blew down near the intersection of VA-709 Sands Road near VA-726 Taylor Road. Trees blew down on VA-662 Simpson Cirlce near VA-817 Fulton Place. Trees blew down near the intersection of VA-698 Old Wheatland Road near VA-9 Charles Town Pike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in South Dakota, July 8, 20211 death · 4 injured · 1 event
- Damaging Winds in Tennessee, July 8, 2021$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Virginia, July 8 to 9, 202194 events
- Tornado and Damaging Winds in New York, July 8, 2021$169,000 · EF1 · 4 events
- Hail in Iowa, July 8 to 9, 2021$500,000 · 1 in hail · 4 events
- Tropical Storm in Virginia, July 8 to 9, 2021$270,000 · 15 events
- Flash Flooding in Texas, July 8, 2021$200,000 · 11 events
- Hail and Damaging Winds in Indiana, July 8, 2021$249,000 · 74 kt wind · 6 events
- Tropical Storm in North Carolina, July 8 to 9, 2021$155,000 · 9 events
- Hail in South Dakota, July 8 to 9, 2021$90,000 · 1.5 in hail · 9 events
- Tropical Storm in Maryland, July 8 to 9, 2021$105,000 · 5 events
- Flash Flood and Damaging Winds in New York, July 8, 2021$68,000 · 51 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958778, 958779, 958780, 958781.